Purpuric rash in a patient with methamphetamine abuse

Presenter: Doug Richley DO, Emily Kollmann DO, Nicole Tillman DO , Gabriel Guerrero DO
Dermatology Program: Northeast Regional Medical Center
Program Director: David Cleaver DO FAOCD
Submitted on: Feb 4, 2016

CHIEF COMPLAINT:  A 53-year-old female was referred to our office complaining of a new purpuric rash on the palmar hands, plantar feet and personally.

CLINICAL HISTORY:

Signs and symptoms:  The patient reported the rash had been present for six days and she denied any pain or pruritus. She denied any systemic symptoms.

Previous Treatment:  None

Other information:  The patient admitted to methamphetamine use the night prior to the onset of the rash. Stating this was her first experience with methamphetamines however she has a known history of drug abuse. She was taking several oral medications daily however none were recently prescribed.

PHYSICAL EXAM:

On physical exam, purpuric erythematous macules and patches with superimposed bullae on the palmar hands, plantar feet and perianally were noted.

LABORATORY TESTS:

None

DERMATOHISTOPATHOLOGY:

A biopsy was significant for subepidermal bullae with a polymorphous perivascular and interstitial infiltrate with many eosinophils. There was no evidence of vascular damage or an occlusive process

DIFFERENTIAL DIAGNOSIS:

1.   Baboon Syndrome
2.   Fixed Drug Eruption
3.   Bullous Drug Eruption
4.   Intertrigo
5.   Allergic Contact Dermatitis

Leave a Reply

Your email address will not be published. Required fields are marked *